Thursday, August 4, 2011

Beware of Drug Interactions With Pain Meds

Drug Interactions Patients with chronic pain are typically taking multiple products for their condition, whether prescribed medications or over-the-counter drugs and supplements. New research reveals that such drug-drug exposures are commonplace, are not necessarily related to patient age, and can incur harmful interactions that should be of concern to healthcare providers and their patients.

Patients taking more than one drug metabolized through the cytochrome P450 (CYP450) enzyme system experience what is called a “drug–drug exposure,” putting them at risk for a potential pharmacokinetic and/or pharmacodynamic drug–drug interaction. This is defined as two or more drugs interacting in such a way that the effectiveness and/or toxicity of one or all drugs are changed, which can be potentially serious. Many drugs and some nutritional supplements are metabolized primarily via CYP450 enzyme pathways, including certain opioids used to manage moderate to severe chronic pain.

Joseph V. Pergolizzi Jr, MD — from Johns Hopkins University School of Medicine, Baltimore, Maryland — and colleagues conducted a retrospective analysis of a large commercial claims database and a Medicare database to assess the prevalence of drug-drug exposures among patients with osteoarthritis taking CYP450-metabolized opioids [Pergolizzi et al. 2011]. These included hydrocodone, tramadol, oxycodone, codeine, fentanyl, and methadone.

Writing in the journal Pain Practice, the investigators report that the overall prevalence of drug-drug exposures in the selected population of 102,016 patients was 26%. The number of concurrent prescription drugs being taken, patient gender and age, and serious comorbid conditions were statistically significant predictors of drug-drug exposures (P < 0.05). Females were more at risk than males (28.4% vs 21.0%, respectively), and patients aged 45 to 54 years had a greater risk than other age groups, including those aged ≥65.

Compared with similar patients having no prescriptions of concern, the risk of drug-drug exposures during the study period was 3-fold greater for patients taking one medication. For those taking at least two medications, every additional prescription taken during the observation period increased their odds of experiencing a drug-drug exposure by 138% (on average). And, those with at least one serious comorbid physical condition were 10% more likely to have a drug-drug exposure, probably associated with being prescribed more medications.

The authors conclude that drug-drug exposures, with a potential for harmful drug-drug interactions, are more common than may be generally believed in patients with osteoarthritis, regardless of age, and can be significant even in patients taking relatively few medications. When prescribing opioid analgesics to treat osteoarthritis, practitioners should consider the potential for exposure of these patients to drugs that might interact unfavorably.

COMMENTARY: Outcomes similar to this present study, involving patients with osteoarthritis, have been previously reported by Pergolizzi and colleagues in patients with chronic low back pain [UPDATE here]. They identified 100,159 long-term patients with back pain taking opioid analgesics metabolized via CYP450 enzyme pathways, of whom 27% also were prescribed other CYP450-metabolized drugs that might cause an interaction. Such exposures were higher in women than men — 30.6% vs. 22%, respectively — and younger patients (ages 35-54) were 70% more likely to have a drug-drug exposure of concern.

In both this present study and the earlier one the majority of potentially harmful exposures involved concomitant medications known to inhibit the action of CYP2D6 enzymes (primarily) and CYP3A4 enzymes (secondarily). This could slow metabolism of affected opioid agents, increasing exposure to the opioids, and potentially incur adverse reactions including respiratory depression. It also should be noted that these effects could distort any quantitative urine drug testing, with patients being erroneously suspected of over-using their opioid medications or supplementing their prescriptions with illicit opioids.

Both studies challenge previous assumptions about drug-drug exposures in that advanced age was not positively associated with increased risks of such exposure. In fact, much younger patients were at significantly greater risk. Unfortunately, however, due to the nature of their data-mining approach the researchers were unable to determine how many of the drug-drug exposures actually resulted in harmful opioid-drug interactions to some extent. Also, there was no determination of over-the-counter (OTC) products that patients might have been taking, thus increasing drug-drug exposures.

In sum, patients with chronic pain conditions are often prescribed multiple medications, and many also take OTC products or nutritional supplements — all of which have interaction potential. And, we have previously discussed problems of potential drug interactions with combination analgesic therapies [here]. It should be recognized, however, that just because two or more agents can metabolically interact does not necessarily mean that they will in all cases, or harmfully so.

Still, these investigations by Pergolizzi’s team suggest that potentially harmful drug-drug exposures are alarmingly common, at least in patients with chronic low back pain and/or osteoarthritis, and they probably should be equally of concern in the treatment of all other pain conditions for which opioids or combination therapies are prescribed. And, as Pergolizzi et al. note, prescribers often trust that electronic databases, such as patient registries at pharmacies, will detect potential interactions before drugs are distributed; however, this could be an imprudent assumption.

REFERENCE: Pergolizzi Jr JV, Labhsetwar SA, Puenpatom RA, et al. Exposure to Potential CYP450 Pharmacokinetic Drug–Drug Interactions among Osteoarthritis Patients: Incremental Risk of Multiple Prescriptions. Pain Practice. 2011;11:325-336 [abstract here].